Alert archive / Colorado / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 196, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 23, 2018, 3:29 PM MDT for Kit Carson County, Colorado. It was in force for 46 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 23, 2018, 3:29 PM MDT (21:29 UTC)
- Expired
- Jun 23, 2018, 4:15 PM MDT
- In force
- 46 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Kit Carson County, CO
The radar
The Goodland radar (KGLD), 64 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 23, 3:31 PM MDT | HAIL 1 | 4 E Bethune, CO | QUARTER SIZED HAIL REPORTED BY PUBLIC ON FACEBOOK. |
| Jun 23, 3:43 PM MDT | HAIL 1.25 | 7 Ne Burlington, CO | RELAYED VIA SOCIAL MEDIA. HAIL COVERING THE GROUND FROM PEA TO HALF DOLLAR SIZE. |
| Jun 23, 4:15 PM MDT | HAIL 1.25 | Stratton, CO | FACEBOOK REPORT RECEIVED OF MEASURED HALF DOLLAR HAIL. THE REPORTER SAID THEY JUST GOT HOME ABOUT AN HOUR AFTER THE STORM PASSED SO DOES NOT KNOW THE ACTUAL SIZE THE HAIL WAS DURING THE STORM. |
| Jun 23, 4:15 PM MDT | HAIL 1.75 | Stratton, CO | ***UPDATE, UP THE SIZE TO GOLF BALL DUE TO REPORTER SENDING IN PICTURES WITH DIVOTS THAT EST TO BE GOLF BALL SIZE*** THIS CORRECTS PREVIOUS HAIL REPORT. FACEBOOK REPORT RECEIVED OF MEASURED HALF DOLLAR HAIL. THE REPORTER SAID THEY JUST GOT HOME ABOUT AN HOUR A |
| Jun 23, 4:22 PM MDT | HAIL 1.5 | 4 S Burlington, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 23, 2:20 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 9.5 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2043 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 190 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
794
WUUS53 KGLD 232129
SVRGLD
COC063-232215-
/O.NEW.KGLD.SV.W.0196.180623T2129Z-180623T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
329 PM MDT SAT JUN 23 2018
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Southeastern Kit Carson County in east central Colorado...
* Until 415 PM MDT.
* At 329 PM MDT, a severe thunderstorm was located near Bethune, or 6
miles west of Burlington, moving east at 10 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Emergency management.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Burlington, Stratton and Bethune.
This includes the following highways...
Interstate 70 in Colorado between mile markers 417 and 444.
Highway 385 between mile markers 178 and 196.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3916 10260 3940 10271 3943 10216 3916 10211
TIME...MOT...LOC 2129Z 261DEG 8KT 3927 10238
HAIL...1.25IN
WIND...60MPH
$$2 follow-up statements
173
WWUS53 KGLD 232155
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
355 PM MDT SAT JUN 23 2018
COC063-232215-
/O.CON.KGLD.SV.W.0196.000000T0000Z-180623T2215Z/
Kit Carson CO-
355 PM MDT SAT JUN 23 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT
FOR EAST CENTRAL KIT CARSON COUNTY...
At 355 PM MDT, a severe thunderstorm was located near Bethune, or 6
miles west of Burlington, moving east at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Emergency management.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Burlington and Bethune.
This includes the following highways...
Interstate 70 in Colorado between mile markers 425 and 444.
Highway 385 between mile markers 179 and 195.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3919 10248 3933 10252 3943 10216 3916 10211
TIME...MOT...LOC 2155Z 261DEG 25KT 3927 10239
HAIL...1.25IN
WIND...60MPH
$$975
WWUS53 KGLD 232209
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
409 PM MDT SAT JUN 23 2018
COC063-232215-
/O.CON.KGLD.SV.W.0196.000000T0000Z-180623T2215Z/
Kit Carson CO-
409 PM MDT SAT JUN 23 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT
FOR EAST CENTRAL KIT CARSON COUNTY...
At 409 PM MDT, a severe thunderstorm was located 4 miles south of
Burlington, moving east at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Emergency management.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Burlington.
This includes the following highways...
Interstate 70 in Colorado between mile markers 433 and 444.
Highway 385 between mile markers 180 and 193.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3921 10236 3932 10238 3943 10216 3916 10211
TIME...MOT...LOC 2209Z 272DEG 26KT 3925 10227
HAIL...1.25IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 2:31 PM MDT, 58 minutes earlier.
Area forecast discussion, Jun 23, 2:31 PM MDT, 58 minutes before
Area Forecast Discussion National Weather Service Goodland KS 231 PM MDT Sat Jun 23 2018 .SHORT TERM...(This evening through Tuesday) Issued at 230 PM MDT Sat Jun 23 2018 Tonight-Sunday...low confidence forecast through the period. Am thinking an organized line/cluster of storms will develop in the vicinity of the CO/KS border along and south of the interstate late in the afternoon moving east or southeast this evening with another possibility of thunderstorms developing near or along a cold frontal boundary. Couldnt get too detailed unfortunately. Low temperatures near normal. On Sunday gut tells me we will be in a lull for part of the day but I guess we could see some storms along the cold front. Not confident in severe weather as well given in part the NAM model producing afternoon temperatures in the 60s to low 70s. 18z NAM event cooler with low 60s to upper 70s. We cant completely rule out the NAM as there have been two or three other events where it was the outlier (temperature wise) and it actually was pretty close. Currently have highs in the mid 70s to around 80 but that is certainly subject to change. Sunday night-Monday...precipitation chances end from west to east Sunday night with dry conditions expected for most on Monday. Afternoon temperatures warm into the low to mid 80s. Monday night-Tuesday...dry through the period. After morning lows in the mid 50s to mid 60s high temperatures warm into the low to upper 90s. .LONG TERM...(Wednesday through Saturday) Issued at 114 PM MDT Sat Jun 23 2018 In the extended the models are showing the local area being under the influence of an upper-level ridge on Wednesday. This ridge flattens out and shifts towards the east Wednesday afternoon as an upper level trough deepens over the western U.S. This puts our local area in between the upper-level trough, to our west, and ridge, to our east. By Friday the trough deepens enough to produce southwesterly flow aloft over the Plains for the rest of the period. On the surface, the upper level low will influence the development of lee side lows off the front range. At this time they look to form mostly to our northwest and produce little to no impacts to the Tri-State region. This pattern will produce mostly dry conditions, southerly winds, and above normal high temperatures during the period. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1130 AM MDT Sat Jun 23 2018 KGLD, vfr conditions expected through 10z or 11z. From taf issuance through 10z winds generally from the southwest to south at speeds under 10kts with a few higher gusts. Am currently expecting showers and thunderstorms to be in the vicinity of the terminal around 23z with the possibility of a line of storms moving through in the 00z-02z timeframe. Outflow winds generally gusting to 40kts but cant rule out even higher. Locally heavy rainfall lowering vis to mvfr category possible. After 11z winds shift to the northeast increasing while backing to the north after 17z with gusts near 20kts possible. Post frontal sub vfr cigs move in and continue through the end of the period. KMCK, vfr conditions expected through about 14z with winds erratic about 7kts. After 15z winds become east-northeast under 10kts with possibility of mvfr cigs moving in. Cant rule out a shower/thunderstorm overnight but right now confidence not high enough to include in the forecast. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...99 LONG TERM...BW AVIATION...99
Hazardous weather outlook, Jun 23, 10:35 AM MDT, 4 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1035 AM MDT Sat Jun 23 2018 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241200- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1035 AM MDT Sat Jun 23 2018 /1135 AM CDT Sat Jun 23 2018/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... There will be a chance of thunderstorms over parts of far eastern Colorado by mid afternoon slowly increasing in coverage while approaching the Colorado Kansas border late this afternoon. The storms are expected to slowly move east across the state line into far western Kansas by early this evening with a southeast movement out of the area around or shortly after midnight. The primary threats will be outflow wind gusts to 65 mph and hail up to the size of golf balls. Locally heavy rainfall is also possible. Another chance for thunderstorms exists after midnight for parts of the area. At this time widespread severe weather is not expected. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY... For Sunday morning, it will be possible for a few storms to be severe. Locally heavy rainfall will also be possible with these storms. However the more widespread threat for severe thunderstorms looks to be Sunday afternoon and evening. These storms will be capable of large hail, damaging winds, and a few tornadoes. The area that will have the greatest threat for severe weather will be roughly along and east of a line from Tribune to Oakley to Norton. Locally rainfall and possible flash flooding will be a threat over the entire area. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Local storm report, Jun 23, 2:42 PM MDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
242 PM MDT SAT JUN 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM HAIL COLBY 39.39N 101.05W
06/23/2018 M1.25 INCH THOMAS KS PUBLIC
RELAYED VIA SOCIAL MEDIA.
&&
JBHSpecial weather statement, Jun 23, 2:46 PM MDT, 43 minutes before
Special Weather Statement
National Weather Service Goodland KS
246 PM MDT SAT JUN 23 2018
COZ091-232130-
Kit Carson County CO-
246 PM MDT SAT JUN 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KIT CARSON COUNTY UNTIL
330 PM MDT...
At 246 PM MDT, Doppler radar was tracking a strong thunderstorm over
Vona, or 7 miles east of Seibert, moving east at 15 mph.
Pea to dime size hail and wind gusts up to 50 mph will be possible
with this storm.
Locations impacted include...
Stratton, Bethune and Vona.
This includes Interstate 70 in Colorado between mile markers 408 and
434.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central Colorado.
LAT...LON 3919 10282 3924 10284 3932 10284 3937 10280
3939 10272 3938 10243 3934 10236 3927 10233
3915 10234 3909 10242 3908 10252 3914 10272
TIME...MOT...LOC 2046Z 275DEG 12KT 3928 10274
VincentSpecial weather statement, Jun 23, 2:49 PM MDT, 40 minutes before
Special Weather Statement
National Weather Service Goodland KS
349 PM CDT SAT JUN 23 2018
KSZ003-232130-
Decatur KS-
349 PM CDT SAT JUN 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DECATUR COUNTY UNTIL 430
PM CDT...
At 349 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Oberlin, moving northeast at 20 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Oberlin and Kanona.
LAT...LON 3991 10046 3986 10040 3973 10033 3969 10036
3964 10048 3960 10068 3963 10074 3978 10074
3985 10060
TIME...MOT...LOC 2049Z 247DEG 16KT 3970 10067
VincentLocal storm report, Jun 23, 3:10 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
310 PM MDT SAT JUN 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0247 PM HAIL VONA 39.30N 102.74W
06/23/2018 E0.75 INCH KIT CARSON CO PUBLIC
&&
JBHLocal storm report, Jun 23, 3:15 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
315 PM MDT SAT JUN 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM HAIL 1 NE COLBY 39.40N 101.03W
06/23/2018 M1.00 INCH THOMAS KS PUBLIC
RELAYED VIA SOCIAL MEDIA.
&&
JBHLocal storm report, Jun 23, 3:17 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
317 PM MDT SAT JUN 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM HAIL 1 SW LEVANT 39.37N 101.20W
06/23/2018 E1.75 INCH THOMAS KS PUBLIC
RELAYED VIA SOCIAL MEDIA.
&&
JBHThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 1:49 PM MDT | Special Weather Statement | GLD | Yuma | 41 min |
| Jun 23, 2:12 PM MDT | Special Weather Statement | GLD | Kit Carson | 33 min |
| Jun 23, 2:22 PM MDT | Special Weather Statement | GLD | Yuma | 53 min |
| Jun 23, 2:46 PM MDT | Special Weather Statement | GLD | Kit Carson | 44 min |
| Jun 23, 2:51 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 39 min |
| Jun 23, 4:14 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 46 min |
| Jun 23, 4:26 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 49 min |
| Jun 23, 5:08 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Kit Carson | 37 min |
| Jun 23, 5:16 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 29 min |
| Jun 23, 5:38 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 52 min |
| Jun 23, 5:41 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 49 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.